Arizona, 2010Flash Flooding in Arizona, August 7, 2010
August 7, 2010 · NWS TWC · 2 events in 1 county or zone
Above average moisture and a thunderstorm complex from Sonora, Mexico helped set up a flash flood event across southwest Cochise County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above average moisture and a thunderstorm complex from Sonora, Mexico helped set up a flash flood event across southwest Cochise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 7, 2:45 PM MST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 7, 2:45 PM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SAT AUG 7 2010
.SYNOPSIS...A MOIST SOUTHERLY FLOW ALOFT WILL BRING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND AGAIN SUNDAY. SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THIS EVENING PARTICULARLY
FROM TUCSON SOUTHWARD AND WESTWARD. SOUTHWESTERLY FLOW ALOFT WILL
THEN RESULT IN DRIER CONDITIONS AND A WARMING TREND DURING THE
UPCOMING WEEK.
&&
.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS MOVING NWD ACROSS WRN/CENTRAL PIMA COUNTY AT
2140Z. OTHER ISOLATED SHOWERS AND THUNDERSTORMS WERE MOVING NWD
ACROSS NRN GREENLEE/ERN COCHISE/SANTA CRUZ COUNTIES...AND PRECIP
ECHOES WERE DEVELOPING DURING THE PAST 15-30 MINUTES ACROSS NRN
SONORA.
BASED ON RADAR TRENDS AS WELL AS 07/18Z NAM/GFS...07/20Z RUC13...
AND UNIV OF AZ GFS/WRF SOLUTIONS...BELIEVE THE BULK OF PRECIP DURING
THE NEXT FEW HOURS OR INTO THIS EVENING WILL OCCUR SOUTH AND WEST OF
TUCSON ACROSS WRN/CENTRAL PIMA COUNTY AND SANTA CRUZ COUNTIES.
THEREAFTER...FOCUS OF ACTIVITY SHOULD SHIFT SOMEWHAT EWD...OR FROM
THE TUCSON METRO AREA EWD ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES
LATER TONIGHT. GIVEN THE CONTINUING FAIRLY HIGH PWATS WILL CONTINUE
TO DEPICT SOME THUNDERSTORMS PRODUCING HEAVY RAINFALL THIS EVENING.
HAVE NOTED THAT 07/18Z NAM MAINTAINS PRECIP INTO SUN MORNING ACROSS
SE PINAL COUNTY. THUS THE EVENING SHIFT MAY NEED TO ADJUST THE
OFFICIAL FORECAST ACCORDINGLY. THE THREAT FOR SEVERE THUNDERSTORMS
TONIGHT APPEARS QUITE MINIMAL...WITH THE MAIN THREAT BEING THE
POTENTIAL FOR HEAVY RAINFALL. ACTIVITY TO BE AIDED WITH THE APPROACH
OF A REMNANT MCV CURRENTLY ENTERING NWRN SONORA FROM THE CENTRAL
GULF OF CALIFORNIA REGION.
UPPER TROUGH OVER CALIFORNIA WITH HIGH PRESSURE CENTERED OVER W TX
TO CONTINUE TO RESULT IN A FAIRLY MOIST GENERALLY SLY FLOW OVER SE
AZ SUN. THUS...STILL ANOTHER CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS SUN. THEREAFTER...DEEPER MOISTURE IS
PROGGED TO BE EAST OF THIS FORECAST AREA DURING THE UPCOMING WEEK IN
RESPONSE TO DRIER SWLY FLOW ALOFT.
STARTING ABOUT MIDWEEK THERE WERE DIFFERENCES BETWEEN THE 07/12Z
GFS/ECMWF SOLUTIONS...WITH THE GFS SOMEWHAT MORE ROBUST WITH
MOISTURE VERSUS THE DRIER ECMWF. AT THIS TIME APPEARS THAT TUE-WED
WILL BE THE PERIOD FOR THE LEAST CHANCE OF MEASURABLE RAINFALL. MADE
ONLY VERY MINOR MODIFICATIONS TO THE GRIDDED DATA POP/WEATHER FIELDS
THUR-SAT. THE UPSHOT...SHOULD STILL BE ENOUGH MOISTURE TO JUSTIFY A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND TSTMS FROM
TUCSON EWD/SWD THUR-SAT WITH PRECIP-FREE CONDITIONS ACROSS SE PINAL
COUNTY AND WRN/CENTRAL PIMA COUNTY.
MAX TEMPS SUN A FEW DEGS BELOW SEASONAL NORMALS FOLLOWED BY A
WARMING TREND MON-TUE...THEN ABOVE NORMAL HIGH TEMPS EXPECTED TO
OCCUR DURING THE MIDDLE AND LATTER PART OF THE UPCOMING WEEK.
&&
.AVIATION...VALID 08/00Z-09/00Z
SCT-NUMEROUS TSRA/SHRA THRU 08/06Z THEN PRECIP DECREASING TO
ISOLATED COVERAGE BY DAYBREAK SUNDAY. SCT TSRA/SHRA DEVELOPING
MAINLY KTUS VICINITY EWD AROUND 18Z SUNDAY AND CONTINUING SUNDAY
AFTERNOON. CLOUD DECKS GENERALLY 10-15K FT AGL THIS PERIOD ALTHOUGH
MVFR CEILINGS/VSBYS ASSOCIATED WITH THE STRONGEST TSRA. SURFACE WIND
THRU SUNDAY AFTERNOON MAINLY SELY-SWLY LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
BF
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 9:55 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST SAT AUG 7 2010
AZZ019-029>035-081700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
955 AM MST SAT AUG 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE NORTHWARD
THROUGH THE EVENING HOURS AND CONTINUE OVERNIGHT. THE MAIN THREAT
WILL BE STRONG AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. VERY
HEAVY RAIN IN EXCESS OF AN INCH PER HOUR COULD LEAD TO FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A GENERAL DOWNTURN IN THE MONSOON WILL BEGIN SUNDAY AND CONTINUE
THROUGH THURSDAY...WITH ONLY ISOLATED THUNDERSTORMS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 7, 4:07 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
407 PM MST SAT AUG 7 2010
AZZ031-072345-
WESTERN PIMA COUNTY AZ-
407 PM MST SAT AUG 7 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 445 PM
MST...
AT 358 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF ORGAN PIPE NATIONAL MONUMENT
ALONG HIGHWAY 85...MOVING NORTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...KUAKATCH...GUNSIGHT...AND WHY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3233 11280 3224 11257 3198 11269 3203 11289
TIME...MOT...LOC 2307Z 198DEG 5KT 3209 11276
PYTLAK
Special weather statement, Aug 7, 4:47 PM MST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
447 PM MST SAT AUG 7 2010
AZZ031-032-080030-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
447 PM MST SAT AUG 7 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY...AND
WESTERN PORTIONS OF THE THE TOHONO OODHAM NATION...UNTIL 530 PM
MST...
AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A BAND FROM 9 JUST NORTHWEST OF AJO TO 25
MILES EAST OF ORGAN PIPE NATIONAL MONUMENT...MOVING NORTHEAST AT 10
MPH.
WIND GUSTS UP TO 45 MPH...PEA SIZED HAIL...FREQUENT LIGHTNING...AND
UP TO AN INCH OF RAIN IS EXPECTED WITH THESE STORMS.
AREAS AFFECTED BY THESE STORMS INCLUDE...AJO...WHY...GUNSIGHT...SANTA
CRUZ...AND PISINIMO.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. DO NOT DRIVE INTO ANY FLOODED ROADWAYS.
LAT...LON 3251 11276 3200 11220 3179 11254 3250 11317
TIME...MOT...LOC 2345Z 223DEG 7KT 3248 11298 3189 11238
PYTLAK
Local storm report, Aug 7, 7:23 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
723 PM MST SAT AUG 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 4 SSE SIERRA VISTA 31.50N 110.27W
08/07/2010 M2.00 INCH COCHISE AZ TRAINED SPOTTER
FALLING AT A MEASURED AVERAGE OF 2 TO 3 INCHES PER HOUR
WITH A MAXIMUM READING OF 6 INCHES PER HOUR.
&&
MINNICKFlash Flood, Cochise
- When
- August 7, 8:10 PM MST to 9:00 PM MST
- Where
- Cochise County, 0.69 mi S of Huachuca City Arpt to 5.47 mi SE of Bledsoe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.670, -110.280
Flood waters flowed across the right lane of Highway 90 north of Huachuca City.
Flash Flood, Cochise
- When
- August 7, 9:20 PM MST to 10:20 PM MST
- Where
- Cochise County, 1.5 mi SSE of Fairbank to 3.03 mi W of Huachca Vista
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.700, -110.170
Numerous streets southeast of Sierra Vista were flooded. A spotter report of 2.45 inches of rain was received.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Minnesota, August 7 to 8, 2010$52,000 · EF4 · 14 events
- Tornado in North Dakota, August 7, 2010EF4 · 2 events
- Tornadoes and Damaging Wind in Wisconsin, August 7, 20109 injured · $450,000 · EF1 · 3 events
- Rip Current in North Carolina, August 7, 20101 death · 1 event
- Lightning Strike in Alabama, August 7, 20101 death · 1 event
- Tornado and Hail in Minnesota, August 7 to 8, 2010$65,000 · EF1 · 18 events
- Flash Flooding and Hail in Nevada, August 7 to 8, 2010$241,000 · 1 in hail · 5 events
- Lightning Strike in Arkansas, August 7, 20101 injured · $75,000 · 1 event
- Tornado in Florida, August 7, 2010$58,000 · EF0 · 1 event
- Flash Flood and Hail in Mississippi, August 7 to 9, 2010$27,000 · 50 kt wind · 5 events
- Lightning Strikes in Texas, August 7, 2010$21,000 · 2 events
- Rip Current in Georgia, August 7, 20102 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239810, 239811.